Author(s): Edwards JT, Hamby JK, Worrall NK
Abstract Share this page
Abstract Whereas heparin is the most widely used intravenous anticoagulant in the US for the treatment of thromboembolic disease and is a seminal adjunct to many clinical procedures, its use can cause serious adverse events. Heparin-induced thrombocytopenia (HIT) has emerged as one of the most frequently seen complications of heparin therapy and can be a life-threatening immunohematological challenge for patients requiring cardiopulmonary bypass (CPB) with obligatory heparin exposure. Unfortunately, lack of convenient monitoring techniques and the presence of HIT and other comorbidities in the complex patient frequently limits or precludes the use of most alternatives to heparin anticoagulation during CPB. This case report describes the successful use of the celite activated clotting time and high-dose thrombin time, while using the direct thrombin inhibitor Argatroban as an alternative to heparin anticoagulation during CPB in a high-risk patient presenting with type II HIT, end-stage renal failure, and ischemic cardiomyopathy with ventricular fibrillatory arrest.
This article was published in Ann Thorac Surg
and referenced in Journal of Anesthesia & Clinical Research